Alert archive / Montana / Tornado Warnings in 1997
Tornado Warning 8, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Aug 28, 1997, 8:30 PM MDT for Wheatland County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 1997, 8:30 PM MDT (02:30 UTC)
- Expired
- Aug 28, 1997, 9:05 PM MDT
- In force
- 35 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
County Wheatland County, MT
The radar
The Billings radar (KBLX), 117 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 8:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 3129 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
767 WFUS1 KBIL 290231 RRA TORBIL MTC107-290305- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BILLINGS MT 830 PM MDT THU AUG 28 1997 THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 905 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL MONTANA ...EXTREME NORTHWESTERN WHEATLAND COUNTY AT 828 PM MDT...BILLINGS DOPPLER RADAR INDICATED A POSSIBLE TORNADO 25 MILES NORTHWEST OF HARLOWTON MOVING NORTHEAST AT 30 MPH. THIS TORNADO WILL MOVE ACROSS RURAL AREAS IN NORTHWEST WHEATLAND COUNTY. SCARLETT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Aug 28, 8:30 PM MDT, 0 minutes earlier.
Area forecast discussion, Aug 28, 8:30 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 830 PM MDT THU AUG 28 1997 BEEN A BIT BUSY WITH SEVERE WEATHER....CURRENT NUMBERS LOOK OK. WORK ZONES CONTAIN NO CHANGES. RASCH BIL BB 056/082 054/082 054 563222 LVM .. 050/078 048/078 ... 564222 HDN .. 055/083 052/083 ... 563222 MLS .. 062/086 058/086 ... 564320 4BQ .. 060/086 058/086 ... 562220 BHK .. 059/083 056/083 ... 564320 SHR BB 052/082 050/084 050 562222
Nearby
Tornado Warnings in Montana, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.